Alabama, 2020

Flash Flooding and Hail in Alabama, April 19, 2020

April 19, 2020 · NWS BMX · 14 events in 10 counties and zones

A low-amplitude trough affected the Gulf Coast region April 19th with Central Alabama impacts consisting of two significant straight-line wind events (resulting in injuries), with other storms producing large hail and flash flooding. This activity was mainly focused south of Interstate 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A low-amplitude trough affected the Gulf Coast region April 19th with Central Alabama impacts consisting of two significant straight-line wind events (resulting in injuries), with other storms producing large hail and flash flooding. This activity was mainly focused south of Interstate 20.

During the morning of the 19th, a warm front was located along the immediate Gulf Coast, placing all of Central Alabama in an environment consisting of a stable low-level air mass; however, there was plenty of wind shear & instability aloft to support the development of elevated thunderstorms (some severe) associated with a lead impulse. After a midday break, a second round occurred late afternoon through the evening hours as the warm front struggled to move northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 19, 4:14 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 19, 4:14 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
514 AM CDT Sun Apr 19 2020

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0451 AM CDT Sun Apr 19 2020/

Multichannel water vapor imagery along with global model H500
fields agree in a well-defined trough over far Eastern New Mexico
while a shortwave trough was moving into the area from
Mississippi.

Hand surface analysis valid 09Z/4 am reveals the warm front
extending from south of Meridian, MS east to near Evergreen to
across the Wiregrass region of Southeast Alabama. Higher pressure
was present over the Carolinas while lower pressure was analyzed
to our west across the Mid South and Southern Mississippi River
Valley regions.

National surface analysis at 06z analyzed a surface low near the
Western Oklahoma Panhandle while surface high pressure was
centered over southeast Virginia.

Expect the surface warm front to continue advancing north over
the next few hours, likely to encompass much of our southwest
forecast area by mid morning.

Convection moving into our area from the west is elevated with
abundant lightning and a risk for large hail. Heavy rainfall will
also be a concern with satellite-derived precipitable water
values around 1.4 inches in eastern Mississippi though sampling
data is sparce and may be questionable in quality.

As the warm front moves northward, expect temperatures and dew
points to increase as temperature were in the upper 60s with dew
points in the mid 60s closer to the Gulf of Mexico. We will
provide further updates as the morning progresses and as we
acquire additional information.

05

Previous short-term discussion:
/Updated at 0222 AM CDT Sun Apr 19 2020/

Today and tonight.

A low-amplitude shortwave will move toward the Lower Mississippi
Valley today with severe weather expected in two waves. The first
wave will begin early this morning and continue through the late
morning as elevated thunderstorms develop north of a warm front.
These storms could produce damaging winds and hail up to golf ball
size or possibly larger.

A thermal gradient or effective front will develop as a result of
the morning convection and will be critical in determining the
northward extent of the afternoon and evening severe weather threat.
There is relatively good agreement on the placement of this
boundary which should be located near Montgomery around noon in a
WNW/ESE orientation. A late morning to early afternoon convective
minimum will give the atmosphere a chance to become quite
unstable south of the front. The most plausible scenario is for a
cluster of thunderstorms to form by early afternoon in eastern MS
and move eastward with the warm front beginning to slowly advance
to the northeast. The cluster of storms is likely to grow upscale
across our southwestern counties. Dewpoints around 70 F in the
warm sector and relatively cold temperatures aloft should yield in
SBCAPE of 2000-3500 J/kg. 60-65 kt 500 mb flow and an increasing
low-level jet will be supportive of supercells along the warm
front, bowing segments, and mesovortices mainly across the
southern half of our area. Large hail, damaging winds, and
tornadoes appear possible. There could also be a few elevated
severe storms north of the warm front containing damaging winds
and large hail.

While much attention has been given to the tornado threat across
our southern counties, the low-level wind field is not particularly
impressive. A tendency for veering surface winds could temper the
tornado threat with any pre-QLCS supercells. However, moderate to
strong instability and localized backing could help offset this.
A relatively greater wind damage and embedded tornado threat may
evolve within the QLCS with mid-level flow nearly perpendicular
to spots within the convective line. Damaging wind gusts up to 80
mph seem plausible. If inflow is sufficient, this situation would
also support the chance of strong, EF-2 to EF-3 tornadoes within
mesovortices. Once the QLCS gains momentum, it should quickly move
across out southeastern counties and may be out of our forecast
area by 10 PM.

Flash flooding is also a significant threat this afternoon and
evening along and north of the warm front due to training
thunderstorms.

.LONG TERM...
/Updated at 0245 PM CDT Sat Apr 18 2020/

Monday through Thursday.

With that initial storm system out of the way, we can start to look
towards the rest of the week. The upper level flow remains largely
zonal to WSW Monday and Tuesday, with dry weather indicated both
days. Another southern stream shortwave trough is forecast by the
models to move across the southern Plains and into the OH/TN valleys
in the Wednesday-Thursday time frame. The associated surface low is
forecast to track (roughly/generally speaking) from the ArkLaTex to
eastern KY or TN, with lowest pressures in the 990s.

Global models have now shown varying degrees of favorable
instability parameters, shear parameters, and severe weather
composite index parameters for at least a few runs now. I think
there is enough general agreement in the models now to introduce at
least a small confidence mention of severe/tornadoes in the HWO for
late Wednesday into Thursday. As per usual, there's still some
spatial, temporal, and magnitudinal (?) details to be hashed out.
But right now, it appears the main time frame of concern is late
Wednesday (probably overnight) into Thursday.

/61/

&&

.AVIATION...
06Z TAF Discussion.

Conditions to begin to deteriorate through the morning from
southwest to northeast as round one of strong to severe storms
move through. There may be a lull in the action once the warm
front moves through, but isolated to scattered storms could
develop and impact flights. The bigger impact to TAFs will be in
the afternoon after 18z in the west and possible through the end
of the in the southeast. Will continue to evaluate through the
period. Multiple AWW for MGM, TOI, and EET will likely be needed
through the second half of this cycle.

AMD NOT SKED will continue for ASN until further notice due to
persisting communication issues.

16

&&

.FIRE WEATHER...

A cold front will move through this morning with scattered rain
showers. Dry conditions are expected this afternoon with northwest
winds and RH values in the 35-45 percent range. A warm front will
move northward Sunday morning with multiple waves of showers and
storms expected through Sunday evening. Dry conditions should
return for Monday with RH values well above critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  55  71  47  74 / 100 100  30   0   0
Anniston    68  56  73  48  75 / 100 100  20   0   0
Birmingham  70  57  73  50  76 / 100 100  10   0   0
Tuscaloosa  72  57  74  51  78 / 100 100   0   0   0
Calera      71  58  73  50  75 / 100 100  10   0   0
Auburn      70  61  73  51  75 / 100 100  20   0   0
Montgomery  77  62  75  52  79 / 100 100   0   0   0
Troy        79  64  78  54  79 / 100 100  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late tonight for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Fayette...Greene...Hale...Jefferson...Lamar...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Pickens...Pike...
Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa...Walker.

&&
Hazardous weather outlook, Apr 19, 2:13 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
313 AM CDT Sun Apr 19 2020

ALZ011>015-017>050-201115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
313 AM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There will be two waves of severe storms today. The first wave is
ongoing and is expected to continue through 11 AM. A few severe
storms could produce hail up to golf ball size and damaging winds up
to 60 mph. This threat covers all of Central Alabama.

A second, stronger wave of severe storms is expected this afternoon
and evening from 2 PM to midnight. The greatest threat for severe
storms and the tornado threat should remain across the southern half
of Central Alabama or along and south of a line from Sumter County to
Chilton County to Chambers County. Strong tornadoes, damaging winds
up to 80 mph and golf ball size will be possible in this area. To the
north, a few storms could produce damaging winds and quarter size
hail.

Training thunderstorms may result in flash flooding this afternoon
and evening.

Minor flooding is occurring along portions of the Tombigbee and
Black Warrior river basins. Please see flood statements for specific
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Minor flooding will continue along portions of the Tombigbee and
Black Warrior river basins through Sunday. Please see flood
statements for specific details.

There is a threat of another round of severe thunderstorms,
including tornadoes, across all of central Alabama from late
Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
today and tonight. Please follow all local, state, and CDC guidelines
in regards to travel.

In the hours before

Special weather statement, Apr 19, 1:37 AM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
237 AM CDT Sun Apr 19 2020

ALZ022-030-031-190830-
Greene AL-Pickens AL-Sumter AL-
237 AM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...NORTHWESTERN
GREENE AND NORTHWESTERN SUMTER COUNTIES UNTIL 330 AM CDT...

At 237 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paulette, or 19 miles southwest of Aliceville, moving northeast at 55
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aliceville, Gordo, McMullen, Garden, Mantua, Panola, Jena, Benevola,
Johnston Lake, Geiger, Gainesville Lake Campground, Warsaw, Dillburg,
George Downer Airport, Kirk, Pleasant Ridge, Pioneer, Cochrane and
Lewiston.

LAT...LON 3309 8833 3338 8784 3308 8783 3285 8836
TIME...MOT...LOC 0737Z 238DEG 46KT 3294 8841

87/GRANTHAM
Special weather statement, Apr 19, 3:27 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
427 AM CDT Sun Apr 19 2020

ALZ022-030-031-191015-
Greene AL-Pickens AL-Sumter AL-
427 AM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...NORTHERN
GREENE AND NORTHWESTERN SUMTER COUNTIES UNTIL 515 AM CDT...

At 427 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cooksville, or 16 miles southwest of Aliceville, moving east at 60
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Union, New West Greene, Mantua, Panola, West Greene, Knoxville,
Geiger, Snoddy, Warsaw, Clinton, Pleasant Ridge, Cochrane and
Lewiston.

LAT...LON 3306 8833 3312 8784 3302 8783 3302 8771
      3299 8771 3298 8775 3296 8774 3295 8775
      3295 8773 3294 8774 3293 8776 3293 8777
      3291 8776 3290 8777 3286 8836
TIME...MOT...LOC 0927Z 263DEG 51KT 3296 8837

87/GRANTHAM
Special weather statement, Apr 19, 4:29 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
529 AM CDT Sun Apr 19 2020

ALZ025-034>036-191115-
Chilton AL-Bibb AL-Shelby AL-Coosa AL-
529 AM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON...SOUTHERN
SHELBY...BIBB AND NORTHWESTERN COOSA COUNTIES UNTIL 615 AM CDT...

At 529 AM CDT, Doppler radar was tracking a strong thunderstorm near
Low Gap, or 9 miles west of Brent, moving east at 65 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Calera, Montevallo, Brent, Columbiana, Centreville, Jemison,
Wilsonville, Thorsby, West Blocton, Wilton, Gap Of The Mountain,
American Village, West Centreville, Marble Valley, Ashby, Brierfield
Ironworks Park, Low Gap, Mertz, Lay Lake Dam and University Of
Montevallo.

LAT...LON 3301 8732 3309 8731 3321 8646 3320 8646
      3319 8650 3317 8650 3313 8646 3310 8649
      3310 8645 3291 8644 3289 8740 3300 8741
TIME...MOT...LOC 1029Z 264DEG 58KT 3299 8732

87/GRANTHAM
Special weather statement, Apr 19, 5:14 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
614 AM CDT Sun Apr 19 2020

ALZ025-027-034>036-191200-
Chilton AL-Bibb AL-Shelby AL-Talladega AL-Coosa AL-
614 AM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
NORTHEASTERN CHILTON...SOUTHEASTERN SHELBY...EAST CENTRAL BIBB AND
NORTHWESTERN COOSA COUNTIES UNTIL 700 AM CDT...

At 614 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jemison, moving east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calera, Montevallo, Columbiana, Jemison, Wilsonville, Talladega
Springs, Thorsby, Wilton, Gap Of The Mountain, Strickland Crossroads,
Marble Valley, Moriah, Fayetteville, Ashby, Brierfield Ironworks
Park, Lay Lake Dam, University Of Montevallo, Unity, Lay Lake and
Mitchell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3291 8691 3309 8694 3323 8639 3291 8633
TIME...MOT...LOC 1114Z 262DEG 47KT 3301 8680

40/Sizemore

The radar

The Birmingham radar (KBMX), 28 km away, was scanning. The volume nearest the first event began at 11:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Chilton

When
April 19, 5:18 AM CST to 5:35 AM CST
Where
Chilton County, Thorsby to 1.69 mi SSE of Clanton Ware Is Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.920, -86.720

The core of a potent thunderstorm quickly intensified in the vicinity of Interstate 65 in Chilton County during the early-morning hours. Significant straight-line winds developed along a bow echo as the strong winds aloft breached the low-level stable layer. Extensive wind damage, consisting of numerous uprooted and snapped trees, began in Chilton County just west of Thorsby and continued eastward to the Coosa County line.

Thunderstorm Wind, Coosa

When
April 19, 5:35 AM CST to 6:00 AM CST
Where
Coosa County, 6.43 mi NW of Lake Mitchell to 6.31 mi SSE of Kellyton
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.926, -86.514

A bow echo producing widespread wind damage crossed into western Coosa County from Chilton County. Significant straight-line winds tracked across the entire county and into Tallapoosa County. Damage consisted of numerous uprooted and snapped trees along with large hail.

Thunderstorm Wind, Tallapoosa

When
April 19, 6:00 AM CST to 6:18 AM CST
Where
Tallapoosa County, 3.19 mi SSW of Russel Mills to 2.21 mi SSW of Easton
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.891, -86.008

Significant straight-line winds along a bow echo that began in Chilton County produced extensive wind damage across the central portions of Tallapoosa County, consisting of numerous uprooted and snapped trees. The bow echo weakened as it tracked eastward across the county.

Hail, Coosa

When
April 19, 6:00 AM CST to 6:01 AM CST
Where
Coosa County, 1.16 mi W of Soleco
Measured
1 in hail
Reported by
Public
Coordinates
33.030, -86.050

Thunderstorm Wind, Chambers

When
April 19, 6:42 AM CST to 6:43 AM CST
Where
Chambers County, Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.900, -85.380

Several trees uprooted and power lines downed in the city of Lafayette.

Flash Flood, Shelby

When
April 19, 7:30 AM CST to 9:30 AM CST
Where
Shelby County, 4.57 mi S of Shelby to 5.25 mi S of Shelby
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.054, -86.590

Rainfall amounts of 3-5 inches produced localized flash flooding across southern Shelby County. At least six inches of water covering roadways near Wildwood Shores.

Flash Flood, Chilton

When
April 19, 8:30 AM CST to 1:00 PM CST
Where
Chilton County, 1.78 mi SSW of Lomax to 2.5 mi ENE of Clanton Gragg Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.855, -86.678

Several roads washed out around the city of Clanton.

Thunderstorm Wind, Tallapoosa

When
April 19, 11:02 AM CST to 11:03 AM CST
Where
Tallapoosa County, Alexander City
Measured
60 kt (69 mph) estimated gust
Injuries
0 direct, 2 indirect
Reported by
Emergency Manager
Coordinates
32.950, -85.970

Several trees fell onto a home with two injuries.

Hail, Tallapoosa

When
April 19, 11:02 AM CST to 11:03 AM CST
Where
Tallapoosa County, Alexander City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.950, -85.970

Thunderstorm Wind, Sumter

When
April 19, 4:18 PM CST to 4:19 PM CST
Where
Sumter County, 0.9 mi NW of York Mallard Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.510, -88.280

Several trees uprooted along Highway 11.

Thunderstorm Wind, Lowndes

When
April 19, 6:00 PM CST to 6:01 PM CST
Where
Lowndes County, 2.92 mi W of Tyson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.180, -86.500

Several trees uprooted near the intersection of County Road 26 and County Road 37.

Flash Flood, Lee

When
April 19, 7:00 PM CST to 10:00 PM CST
Where
Lee County, 1.05 mi ESE of Roxana to 3.09 mi E of Pine Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.673, -85.634

Rainfall amounts of 4-6 inches across Lee County produced widespread flash flooding with many roadways impassable.

Thunderstorm Wind, Pike

When
April 19, 9:50 PM CST to 10:15 PM CST
Where
Pike County, 1.88 mi WSW of Goshen to 4.88 mi SSE of Shiloh
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.709, -86.149

Thunderstorms organized into a line just west of Pike County. The reflectivity gradient on these storms sharpened quickly, with a significant and persistent straight-line wind signature. A large swath of straight-line wind damage occurred across the southern portions of Pike County. The damage consisted mainly of snapped and uprooted trees, with the most significant damage along a stretch from Goshen to Brundidge. The damage swath continued into southern Barbour County.

Thunderstorm Wind, Barbour

When
April 19, 10:15 PM CST to 10:58 PM CST
Where
Barbour County, 26.98 mi WNW of Bethel to 2.22 mi E of Terese
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.709, -86.149

A line of severe thunderstorms moved from Pike County into western Barbour County. A|significant and persistent straight-line wind signature accompanied the line of storms on radar as it progressed across the southern portions of Barbour County. The damage consisted mainly of snapped and uprooted trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889729, 889730, 889731, 889732, 889735, 889736, 889737, 889733, 889734, 889738, 889739, 889740, 889743, 889746.